Urology/Penis numbness after using Benzocaine desensitizer
QUESTION: Hi Dr. Leslie,
I'm 23 years old and healthy. 3 days ago, on Saturday night, I applied a desensitizing spray bought from an adult shop to the head of my penis which contains benzocaine, propylene glycol, sodium carboxymethyl cellulose and other ingredients. I have used it once or twice before with 3-4 sprays and there wasn't any problem, the instruction states to not exceed 10 sprays, this time I've massaged 7-8 sprays to the head of my penis and an hour later tried to get a full erection by simulating it to have sex but couldn't get it, then I fell asleep and forgot to wash it off as instructed, 4-5 hours later I woke up and cleaned my penis with a wet towel. On Sunday morning I couldn't get an erection and my penis is still numb like before, at very late that night somehow I got an erection and had sex with a condom on which I had almost no sensation in my penis head but managed to ejeculate in the end. Monday I didn't get morning wood when waking up and the penis felt very little sensation compared to before, I tried watching porn and that doesn't get me erected as quickly or as hard from before.
I also have some insignificant pain near my right testile and groin area which I suspect is from getting hit that night and might not be related to the benzocaine and the numbness. Right now I have no problem urinating, just loss of sensation on the penis head, usually my penis is quite sensitive and can feel a light touch but right now can't feel little touches as if I'm wearing a thick condom, I can still feel cold but the feeling is not as significant compared to before. Also I before the incident I get aroused easily and gain an erection but right it's so difficult and I'm not sure if it's because of the numbness. I'm getting really worried and frustrated that this might be permanent and couldn't sleep at night because of the stress, I have a few questions, please help me out I really appreciate it:
1. Does the benzocaine spray effect last this long? If I've overdosed it and my penis absorbed it, does benzocaine or other chemicals do any nerve related damages or other causes which leads to my penis still being numb after this long? since I read it blocks nerve signal transmission of some sort which creates this numb sensation.
2. Is that's the case, will my nerve cells recover and how long do you expect this to be?
3. Is the lowered sex drive/difficulty to get an erection related to the numbness due to not enough physical stimulation, but mental picturing or porn is not helping much either.
4. Could I have damaged my nerve cells or tissues some other way since I'm quite sure the loss of sensation is nerve related, if so how do I recover this?
5. Have you seen other patients with similar case and have they regained sensation?
I really really appreciate your help and expertise doctor.
Benzocaine typically lasts around 30 minutes more or less. More concentrated sprays and added ingredients can extend the time. There is rarely any longer term damage.
Since you are continuing to have problems, it is possible some lasting effect may be responsible. If so, it's impossible to predict how long this may last.
Reduced sex drive is usually related to male hormone level and/or depression. It is not usually affected by numbness except psychologically.
It is also possible some other factor such as injury or diabetes might be contributing.
I have not personally seen a similar case to what you are describing.
You should talk to your general physician or consult a neurologist and/or urologist for more individual advice.
---------- FOLLOW-UP ----------
QUESTION: Hi Dr. Leslie,
Thanks so much for your reply and advice. It didn't get better from yesterday and I noticed some numbness on my body's skin yesterday and it continued today, I looked up this and could this be a complication of local anesthetic systemic toxicity (LAST) due to my overdose on the penis area? Since I don't have blue skin, irratition or trouble breathing, I don't think it's that severe since I only have numbness on skin (reduced sensation on touch), fatigue, and tiredness. I'd also like to think this is psychological but I do need some preparation if it is really some complication from mild LAST, how long do these symptoms last, what damage does it cause to the nerve cells and are there treatments? Who would you recommend I should see for this, a neurologist or toxicity expert on LAST diagnosis and treatment? Last but not least, which type of doctor specializes in diagnosing and treating anesthetic toxicity?
Thank you so much doctor I really appreciate your help from the deepest of my heart.
The answer is "maybe" but its impossible to tell at this point. Since the treatment was very localized, you are not likely to see more systemic effects.
I am unable to answer your questions regarding LAST as that is outside my field. Neurology or anesthesia would be the specialities closest to this area.